MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY
Catalog Number 5MAXJET7KIT
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left m1 segment of the middle cerebral artery (mca) using a penumbra system jet7 reperfusion catheter (jet7), a non-penumbra sheath, and a guidewire.It was noted that the patient¿s cervical carotid artery was curved.During the procedure, the physician advanced the sheath to the proximal cervical carotid artery curve.The physician then steamed shaped the jet7 and advanced it over the guidewire through the sheath and into the level of the clot.After initiation of the aspiration during the first pass, the physician noticed that no clots were being retrieved and decided to remove the jet7.While retracting the jet7, the jet7 kinked and became stuck within the sheath.The physician then applied more force to pull the jet7 out and consequently, fractured the jet7.Subsequently, only the proximal end of the jet7 was removed.It was reported that the distal segment of the jet7 was still at the level of the clot.Afterwards, the physician retracted the sheath and, the distal segment of the jet7 came out along with it.After removal from the patient, the physician was unable to easily remove the distal segment of the jet7 from the sheath and used forceps to remove it.The procedure was completed using a penumbra system ace 68 reperfusion catheter (ace68), the same non-penumbra sheath, and a stent retriever.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned jet7 confirmed that the catheter was fractured.Evaluation revealed kinks and stretching near the fractured location.If the jet7 is advanced against resistance, it may get stuck within the guide catheter and may fracture the device upon subsequent retraction.The additional kinks near the fractured location and the stretching likely occurred due to forceful retraction against resistance.The reported patient¿s curved carotid anatomy likely contributed to resistance during the procedure.Further evaluation revealed a kink on the proximal shaft.This damage was incidental to the reported complaint.Based on the returned condition, the root cause of the initial kink mentioned in the complaint could not be determined.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left m1 segment of the middle cerebral artery (mca) using a penumbra system jet7 reperfusion catheter (jet7), a non-penumbra sheath, and a guidewire.It was noted that the patient¿s cervical carotid artery was curved.During the procedure, the physician advanced the sheath to the proximal cervical carotid artery curve.The physician then steamed shaped the jet7 and advanced it over the guidewire through the sheath and into the level of the clot.After initiation of the aspiration during the first pass, the physician noticed that no clots were being retrieved and decided to remove the jet7.While retracting the jet7, the physician experienced resistance and the jet7 would not move at all.It was reported that jet7 was kinked during the initial advancement through the curve of the cervical carotid artery but the physician did not notice the kink.The physician then applied more force to pull the jet7 out and consequently, fractured the jet7.Subsequently, only the proximal end of the jet7 was removed and the distal segment of the jet7 remained at the level of the clot.Afterwards, the physician retracted the sheath and the distal segment of the jet7 came out along with it.After removal from the patient, the physician was unable to easily remove the distal segment of the jet7 from the sheath and used forceps to remove it.The procedure was completed using a penumbra system ace 68 reperfusion catheter (ace68), the same non-penumbra sheath, and a stent retriever.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM JET7 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16710375
Report Number3005168196-2023-00164
Device Sequence Number15302882
Product Code NRY
UDI-Device Identifier00814548019925
UDI-Public814548019925
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K173761
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/19/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2024
Device Catalogue Number5MAXJET7KIT
Device Lot NumberC00001067
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2023
Supplement Date Received by Manufacturer06/30/2023
Initial Report FDA Received Date04/10/2023
Supplement Report FDA Received Date07/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age56 YR
Patient SexMale
Date Report Sent to FDA01/01/2005